Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2002, 6:55 PM CDT for Hemphill County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 15, 2002, 8:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hemphill County, TX
The radar
The Amarillo radar (KAMA), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:10 PM CDT | Thunderstorm Wind 61 E | Canadian, TX | Numerous trees and powerlines were reported down. |
| Jun 15, 7:31 PM CDT | Thunderstorm Wind 61 E | Mendota, TX | Several trees were reported blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 152355 SVRAMA TXC211-160100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 654 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HEMPHILL COUNTY IN THE TEXAS PANHANDLE * UNTIL 800 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CANADIAN...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CANADIAN...LAKE MARVIN AND GLAZIER LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3604 10054 3564 10053 3564 10001 3605 10002
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 15, 3:20 PM CDT, 3 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT SAT JUN 15 2002 BUSY WITH GRIDS THIS AFTN SO DISCUSSION WILL BE SHORT. PSBL SIG SVR WX EVENT...MAINLY LARGE HAIL AND DAMAGING WINDS...BEGINNING UPSTREAM IN CO AND KS AND WILL HEAD SEWD THRU FCST AREA THIS EVENING AND TNGT. LIKELY POPS ALL ZNS AND SVR WORDING MENTIONED. BREAK ON SUNDAY AS ATMO RECOVERS WITH SOME MOUNTAIN STORMS TO THE W AND NW...HEADING SEWD LATE SUN AFTN AND SUN EVENING. SLGHT CHC TO CHC REASONABLE. LITTLE CHANGE FOR MON AND TUE AS SOME SEMBLANCE OF NW FLOW CONTINUES. FLOW TRANSITIONS TO MORE OF A SW REGIME WED THRU END OF WEEK AS TROF BEGINS HEADING INTO PAC NW AND UPPER RIDGE BUILDS SLIGHTLY INTO AREA WITH AXIS E OF FCST AREA. WILL RETAIN SLGHT CHC POPS FOR WED THRU SAT AT THIS TIME. WARMING TREND INTO MIDDLE AND LATTER PART OF NEXT WEEK LOOKS PLAUSIBLE. SVR WATCH BEING ISSUED NOW SO WILL END. .AMA... TX...NONE. OK...NONE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 41 min |
| Jun 15, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 51 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 62 min |
| Jun 15, 6:34 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 56 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.